MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-500-16
Medical Device Problem Codes Deformation Due to Compressive Stress (2889); Material Deformation (2976); Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/13/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Medtronic received a report that a pipeline had poor opening.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the ophthalmic artery with a max diameter of 5mm and a 2mm neck diameter.The landing zone was 4.1mm distally and 5.1mm proximally.It was noted the patient's vessel tortuosity was moderate.Dapt (dual antiplatelet treatment) was administered.It was reported that the surgeon used the pipeline embolization device (ped) dense mesh stent 5.0-16 to treat the left internal carotid artery and ophthalmic artery.The stent microcatheter was pushed to go upper to the m2 segment, and then the dense mesh stent was delivered.The stent tip was exposed about 10mm in the m1 straight segment, but the tip end did not open.The stent was retrieved twice and the tip end still could not be opened.It was pulled back to the internal carotid t bifurcation and deployed about 15mm.The proximal end of the stent opened, but the tip did not open.The tip end had "waist" and was restrained.The surgeon was advised to lengthen to deploy the stent.It still did not open after two operations.To ensure the safety of the surgery, the surgeon replaced the stent with the new one and implanted it.The surgery went smoothly.The pipeline was used for an indication that is approved (off-label).The reported device and any accessory devices were prepared as indicated in the instructions for use (ifu).No patient symptoms or complications were associated with this event.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Medtronic received a report that a pipeline had poor opening.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the ophthalmic artery with a max diameter of 5mm and a 2mm neck diameter.The landing zone was 4.1mm distally and 5.1mm proximally.It was noted the patient's vessel tortuosity was moderate.The access vessel was the femoral artery.Dapt (dual antiplatelet treatment) was administered.It was reported that the surgeon used the pipeline embolization device (ped) dense mesh stent 5.0-16 to treat the left internal carotid artery and ophthalmic artery.When using the stent microcatheter, it felt that the microcatheter was difficult to push.The stent microcatheter was pushed to go upper to the m2 segment, and then the dense mesh stent was delivered.The stent tip was exposed about 10mm in the m1 straight segment, but the tip end did not open.The stent was retrieved twice and the tip end still could not be opened.It was pulled back to the internal carotid t bifurcation and deployed about 15mm.The proximal end of the stent opened, but the tip did not open.The tip end had "waist" and was restrained.The surgeon was advised to lengthen to deploy the stent.It still did not open after two operations.To ensure the safety of the surgery, the surgeon replaced the stent with the new one and implanted it.The surgery went smoothly.The pipeline was used for an indication that is approved (off-label).The reported device and any ac cessory devices were prepared as indicated in the instructions for use (ifu).No patient symptoms or complications were associated with this event.Additional information was received that "the tip end had a waist" was not stent damage.It was clarified that the aneurysm was successfully treated.The cause of the pipeline failure was not determined.The pipeline was not placed in a vessel bend when it failed to open.It was noted that the marksman catheter did not encounter resistance with the stent.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information received clarified that the report of "the tip end had waist and was restrained" was describing "fishmouthing".
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information received clarified the first pipeline was removed.
 
Additional Manufacturer Narrative
H3: product analysis of (b)(4), lotno:b771583 ¿ as found condition: the pipeline flex shield was returned inside the inner pouch, biohazard bag, and a shipping box.¿ visual inspection/damage location details: the distal and proximal dps restraints were intact.The dps sleeves were found intact with no signs of damage.The distal hypotube and ptfe shrink tubing were intact, with no signs of elongation.The braid's distal and proximal ends were found opened and frayed.No bends were found with the pushwire.No defects were found with the tip coil, distal marker, re-sheathing marker, re-sheathing pad, or proximal bumper.No other anomalies were observed.¿ conclusion: based on the returned device, the customer report of "failure to open at the distal end" was not confirmed that the braid's distal and proximal ends were found opened and frayed.The cause of the failure to open could not be determined.Possible causes of failure to open include vessel tortuosity, a damaged braid or deployment of the braid in the vessel bend.The customer indicated that vessel tortuosity was moderate, and that the braid was not positioned in a vessel bend, which rules out those two potential causes.It is possible that the damaged braid contributed to the failure to open.Damage to the braid can occur due to resheathing more than 2 times, over-manipulation, deployment technique, advancing or retracting the delivery wire against resistance, or deploying/resheathing the braid against resistance.However, the cause of the braid damage could not be determined.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Correction to b5.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
The pipeline was used for an indication that is approved (on-label).

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key21157232
Report Number2029214-2025-00131
Device Sequence Number7631024
Product Code OUT
UDI-Device Identifier00763000284701
UDI-Public(01)00763000284701(17)270808(10)B771583
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 10/16/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPED2-500-16
Device Catalogue NumberPED2-500-16
Device Lot NumberB771583
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/13/2025
Supplement Date Received by ManufacturerNot provided
01/22/2025
02/09/2025
03/14/2025
10/16/2025
Initial Report FDA Received Date01/15/2025
Supplement Report FDA Received Date01/21/2025
02/07/2025
02/25/2025
04/08/2025
10/16/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/08/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age57 YR
Patient SexFemale
Patient Weight57 KG